Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Salt Lake City, UT

August 14, 2014Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2014, 4:57 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 4:57 PM MDT (22:57 UTC)
Expired
Aug 14, 2014, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS55 KSLC 142257
FFWSLC
UTC017-150145-
/O.NEW.KSLC.FF.W.0023.140814T2257Z-140815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 745 PM MDT
    
* AT 452 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER EASTERN PORTIONS OF THE GRAND STAIRCASE ESCALANTE 
  NATIONAL MONUMENT IN SOUTH CENTRAL GARFIELD COUNTY. RADAR ESIMATES 
  1 TO 1.5 INCHES OF RAIN HAS FALLEN IN THIS AREA.

* FLASH FLOODING CAN BE EXPECTED THROUGH WOLVERINE CANYON...HORSE 
  CANYON...LITTLE DEATH HOLLOW AND SILVER FALLS CREEK CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3781 11107 3767 11098 3763 11117 3767 11122
      3773 11129

$$

MPS
2 follow-up statements
935 
WGUS75 KSLC 150040
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT THU AUG 14 2014

UTC017-150145-
/O.CON.KSLC.FF.W.0023.000000T0000Z-140815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
640 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...

ALTHOUGH HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL GARFIELD 
COUNTY...EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN IS LIKELY 
RESULTING IN FLASH FLOODING THROUGH WOLVERINE CANYON...HORSE   
CANYON...LITTLE DEATH HOLLOW AND SILVER FALLS CREEK CANYON IN THE 
EASTERN PORTIONS OF THE GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3781 11107 3767 11098 3763 11117 3767 11122
      3773 11129

$$

MPS
207 
WGUS75 KSLC 150145
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT THU AUG 14 2014

UTC017-150155-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-140815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
745 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD COUNTY HAS
EXPIRED...

HEAVY RAINFALL HAS ENDED AND FLOOD WATERS HAVE RECEDED...AND ARE NO 
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3781 11107 3767 11098 3763 11117 3767 11122
      3773 11129

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:24 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 14, 3:24 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT THU AUG 14 2014

.SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST
BEGINNING THIS EVENING. HIGH PRESSURE WILL BUILD LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...CONVECTION HAS DEVELOP ACROSS THE FORECAST AREA WITH
THE GREATEST COVERAGE OVER EASTERN UTAH. JUDGING FROM THE GOES PW
SOUNDER...PWS HAVE REBOUNDED ACROSS THE STATE...WITH AROUND AN
INCH OBSERVED ACROSS MOST OF THE STATE. SURFACE DEWPOINTS ARE
STILL IN THE 50S TO 60S ACROSS MOST LOCATIONS. THE SPC MESOSCALE
ANALYSIS SHOWS MUCAPE AROUND 2000 J/KG ACROSS SOUTHEAST UTAH...AND
POCKETS OF 1000 J/KG ACROSS CENTRAL UTAH. SO...WITH PLENTY OF
SUNSHINE...EXPECT THAT STORMS WILL CONTINUE TO DEVELOP INTO THIS
EVENING...WITH THE GREATEST COVERAGE ACROSS EASTERN UTAH WHERE THE
MOISTURE IS DEEPEST. EXPECT THAT THE MAIN THREAT WITH THESE STORMS
WILL BE HEAVY RAIN.

DRY AIR OVER NEVADA WILL MOVE EASTWARD INTO THE STATE OVERNIGHT.
ISOLATED CONVECTION IS EXPECTED TO DEVELOP ACROSS EASTERN UTAH
TOMORROW AFTERNOON...THOUGH IF MOISTURE IS SLOWER TO EXIT THE AREA
THAN ADVERTISED BY THE MODELS...CONVECTION TOMORROW AFTERNOON
COULD BE MORE WIDESPREAD THAN WHAT IS CURRENTLY IN THE FORECAST.

A WARMING...DRYING TREND WILL CONTINUE INTO THIS WEEKEND AS
HEIGHTSRISE. WITH STABILIZING CONDITIONS...WEATHER WILL BE QUIET
THIS WEEKEND. THOUGH THERE IS DISAGREEMENT ABOUT TIMING AND
INTENSITY...BOTH THE GFS AND THE EC SHOW A COLD UPPER LOW MOVING
INTO THE PACIFIC NORTHWEST LATER NEXT WEEK.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING WITH SOME SCATTERED CLOUDS. LAKE BREEZE BOUNDARY APPEARS TO
BE PARKED OVER THE TERMINAL MAKING SLOW FORWARD PROGRESS.
NORTHWESTERLY WINDS ARE EXPECTED TO PREVAIL OVER THE MAJORITY OF THE
TERMINAL THROUGH BETWEEN 00Z AND 02Z...THOUGH SOME LIGHT AND
VARIABLE WINDS CAN BE EXPECTED. THERE IS A 20 PERCENT CHANCE OF SOME
GUSTY AND/OR ERRATIC WINDS THROUGH THE EARLY EVENING DUE TO SHOWERS
IN THE VICINITY OF THE TERMINAL.

&&

.FIRE WEATHER...THE DRYING TREND HAS STARTED OVER WESTERN UTAH
THIS AFTERNOON AND WILL SPREAD ACROSS THE REGION FRIDAY. A DRY
SOUTHWEST TO WEST FLOW WILL PREVAIL THROUGH THE WEEKEND AND WELL
INTO NEXT WEEK. RELATIVE HUMIDITY VALUES WILL LOWER INTO THE LOWER
TEENS AND UPPER SINGLE DIGITS FROM THIS WEEKEND FORWARD SO FUELS
WILL HAVE AN OPPORTUNITY TO DRY OVER THIS PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER...STRUTHWOLF
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 3:12 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 AM MDT THU AUG 14 2014

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
312 AM MDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY
EASTERN UTAH TODAY. SOME OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 14, 2:19 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT THU AUG 14 2014

UTZ010-011-142045-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
219 PM MDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUCHESNE COUNTY UNTIL 245
PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DUCHESNE...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE... DUCHESNE...UPALCO...ARCADIA...MOUNTAIN
HOME...UTAHN...AND STARVATION RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3998 11048 4019 11072 4045 11041 4019 11011
TIME...MOT...LOC 2018Z 232DEG 20KT 4015 11053

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:01 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 14, 2:19 PM MDTSpecial Weather StatementSLCDuchesne26 min

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.